February 26, 2019 at 9:03 am #99225Brett WarthenKeymaster
A study published this week raises an interesting point:
Mobility deficits, including gait disturbance, balance impairments and falls, are common features of Parkinson’s disease (PD) that negatively impact quality of life. Mobility deficits respond poorly to dopaminergic medications, indicating a role for additional neurotransmitters. Due to the critical role of cortical input to gait and balance, acetylcholine-an essential neurotransmitter system for attention-has become an area of interest for mobility.
I find this interesting, because the first Movement Disorder Specialist that I met with to confirm my Parknson’s diagnosis, prescribed Trihexyphenidyl as my first prescription for PD. Trihexyphenidyl is an Anticholinergic, which blocks acetylcholine (another of the neurotransmitters), with a goal of reducing tremor.
I stopped this medication after about a year, for multiple reasons. It had no noticeable effect on my minor tremor. I also felt that it may be contributing to blurry vision. There are also numerous studies that see increased instances of dementia associate with long term Anticholinergic usage, which made this drug seem like a very bad idea.
I then went in the opposite direction, and began to take a CDP Choline (citocoline) supplement to boost acetylcholine. As I don’t suffer from significant gait or balance issues, I can’t say whether this actually makes a difference.
I’m not a doctor, and of course, it is not a good idea to take random medical advice on the internet. If this intrigues you, talk to your doctor.
CDP Choline has long been considered as potential complimentary therapy for PD…going back to this 1982 study:
Admittedly, that’s not much to go on, but it is interesting to note in that last study that researchers perceived a “levodopa saving effect” with better results from “patients who received half their levodopa dose plus citicoline than by those who continued to receive their usual levodopa dose plus the citicoline”.
- You must be logged in to reply to this topic.